Citation: Squatty. "Good and Fun, Just Watch the Dosage: An Experience with Tramadol (exp81504)". Erowid.org. Jun 16, 2018. erowid.org/exp/81504
The doses described in this report are potentially life threatening. The amount taken is beyond a heavy dose and could pose serious health risks or result in unwanted, extreme effects. Doses such as this have been known to cause hospitalizations and/or deaths. Sometimes extremely high doses reported are errors rather than actual doses used.]
Because opiate use can lead to significant tolerance (requiring higher doses for the same effects), the dose used by a first time user is significantly smaller than that used by a regular user. It can be extremely dangerous to choose ones dose on the basis of the amount taken by someone else. Overdoses of opiates can be fatal.]
Since the beginning of 2009, I've been prescribed an ever-increasing slew of opiate-based painkillers for chronic back and chest pain. Currently I'm taking oxycodone and tramadol as prescribed. Initially after finding out that oxycodone and tramadol were more fun to use recreationally than to take as prescribed, I ignored my pain in order to save up several days worth of the pills of which to take in one hit. Initially I was doing this with the oxycodone, and using the tramadol as a bit of a high booster, however as the oxycodone became less effective, and my doses became higher and more frequent, I started taking larger and larger amounts of the tramadol.
The first true recreational dose of Tramadol I took was 500mg, which was 1/2 of a box of 50mg instant-release pills. This made me feel absolutely fantastic - eurphoria, increased energy levels, a feeling of well-being, and just general all-round good feeling. The only real side-effect was that I felt excessively nauseous. After a couple of hours, I found myself vomiting and then the nausea went away, never to return for that day.
After taking tramadol in this way, it slowly became less effective, and I was able to talk my doctor into prescribing me 200mg slow-release tramadol pills, from the brand name Zydol. Breaking 3-4 of these up and taking them at once again gave me the great feeling I was so used to getting from Tramadol. As tramadol is not restricted, I was able to get a new prescription each time I ran out without much trouble at all. I was going through about 7-9 boxes of the Zydol per month, and 3 boxes of 50mg instant release.
I used to love taking a whole heap of tramadol pills and going to the pub and just sitting there, sipping on a coke (as alcohol and tramadol generally give me an instant-hangover) and just watching everyone dance, drink, and have a good time. These nights I would take up to 1500mg of Tramadol, and would be buzzing from around 7pm til 4-5am in the morning. This amount became my regular dose, from day to day.
It was at these doses that I realised the side effects had started getting worse. I would detach entirely from reality, like I was on autopilot, with no control over myself at all, like I was watching myself through my own eyes. I was jittery, lost my temper very quickly, had a racing heart-rate that sometimes made me worried I was damaging my organs, urine retention so bad that it took up to 10 minutes to take a piss, constipation for days afterwards, memory loss so bad that I occasionally would blank out in a conversation and forget what I was saying, what to say, or what the other person had said, trouble sleeping, in that I would only sleep 2-4 hours and then not be able to sleep again until 16-24 hours later (unless I took Nortriptyline before sleep, of which would then make me sleep for 16-20 hours, totally wasting nearly an entire day), but these were not yet the worst things I had experienced...
One day after taking 1500mg at about 2pm, I decided that I was sobering up and that I wasn't under the influence of tramadol enough yet. This day i took an extra 2000mg of tramadol on top of the initial 1500. This is possibly the worst drug experience I have ever had. The first thing I noticed was a heart rate around 160-180 beats per minute, my blood pressure must have been soaring. I felt so jittery I couldn't take a drink of water without spilling half the glass over myself. My thoughts became erratic and incomprehensible, my mood became tense and anxious, and the euphoria almost entirely disapated. On this dose, I vomited about 6 times, mostly bile as I had not ate anything that day. My skin was cold yet I felt so hot and I was sweating so badly that I needed to turn the fan on full speed (this was in the middle of winter, where it was around 5 degrees celcius in the room at the time), my concentration was so low I couldn't follow a conversation to a friend over the net for more than a few seconds before I forgot entirely what I was talking about. No matter how much water I drank, I could not urinate, and I could not get my dry mouth lubricated. My breathing was quick and unrhythmic, and I was so awake that I couldn't have even laid still in bed, let alone sleep. The detachment from reality that I experienced was so intense, that I had no idea if I was awake, or dreaming, and in the following days, It took me a long time to convince myself that it had infact happened.
Because the tramadol is so long-lasting, I had to put up with the effects of having taken a massive overdose for around 14 hours, which was possibly the worst 14 hours in my life. In the following days I could still feel the effects of the tramadol, even when on a normal prescribed dosage (200mg slow-release morning, and 200mg slow-release at night).
The next time I took a recreational dose of the drug again was about a week later, after I'd felt that I had calmed down enough from the previous dose. It was on a saturday morning, and I had planned to take my pistol to the local gun club to fire off a few rounds. I took 1000mg (5 zydol pills, broken up) and went to do a little shooting. At the range, when I had my loaded pistol in my hand, I was suddenly urged to pull the pistol on some of the other shooters, and pull the trigger just to see what would happen. It was like there was another personality in my head, trying to dictate my actions. I realised that I must have been suffering from a sort of psychosis caused by the large amounts of tramadol that I had been taking. I unloaded my pistol, and went home as soon as I possibly could, as I did not want to hurt anyone. The thoughts I was having at the time were quite frightening to me, and I didn't touch tramadol for about 2 weeks afterwards. This was around June in 2009.
As of writing this in October 2009, I am currently trying to wean myself off tramadol and oxycodone, as I find they're doing less good these days, and I have temporarily switched from opiates to cannabis. My 'recreational' doses of tramadol when I take it for such, about once a week, is usually no more than about 800mg, which I find gives me a nice happy buzz without any dangerous side effects.
Of the drugs I've used for recreation (cannabis, ecstacy, LSD, oxycodone, tramadol, alcohol, nicotine, codeine, morphine, some others I probably don't remember), I find that Opiates are my favourite, and tramadol being a synthetic codeine-based opiate is quite a nice drug to have fun on. Unfortunately, this drug is not good for constant prolonged use, or for using above 500-1000mg which is about when the pros stop outweighing the cons. Safe responsible drug use is one thing that I will more than likely take better heed of next time I'm trying a new substance, as I count myself lucky that the only side-effects I experienced didn't include organ damage or death.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.